What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 12:17 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 12:17 PM MST, 3 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
117 PM MDT Wed Jul 3 2019
.DISCUSSION...(This Evening Through Wednesday)
Issued at 115 PM MDT Wed Jul 3 2019
Latest analysis has an upper low over the Pacific Northwest with a
trough digging down the West Coast with weak upper ridging over the
Mississippi Valley region, leaving the western High Plains in a west
southwesterly flow pattern. At the surface, a stationary
boundary/cold front remains draped across southwestern South Dakota
and northwest SD, into eastern North Dakota. Latest satellite trends
shows a CU field over the southern Black Hills, far southwestern SD,
and areas of eastern Perkins and Meade Counties while low clouds
remain in place over the WY Black Hills, northern Black Hills and
southwestern Butte County remain socked in with fog and low clouds.
For this afternoon and tonight, lee cyclogenesis is ongoing along
the lee trough in eastern Wyoming with large-scale forcing ahead of
an approaching shortwave toward the northwestern portion of the
forecast area. Some convective initiation seems imminent across the
current CU fields in eastern WY and western SD, even with the better
flow aloft over the northern half of the forecast area. Should see
storms move off the higher terrain into the forecast area later this
afternoon/early evening as well. With the frontal boundary, steep
lapse rates, MU CAPE of 1500-3000 J/kg, and modest shear, expect
severe storms this afternoon and evening. Primary threat will be
large hail and damaging winds, and transitioning to more of a wind
event later this evening. The bulk of the storms will push east
overnight, but could see more storm activity redeveloping during the
early morning hours.
On Independence Day, could see some morning storms, then clearing
before the next round of storms in the afternoon and evening. Severe
weather will again be possible as strong CAPE and possibly stronger
shear than today is expected.
Overall, this pattern looks to persistent into early next week,
resulting in daily chances of thunderstorms. Some of the storms
during this time will be strong to severe.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1106 AM MDT Wed Jul 3 2019
Lingering MVFR/IFR ceilings over northeastern WY, the northern
Hills, and far northwestern SD should improve to VFR early this
afternoon. Thunderstorms will develop around 21Z, spreading across
much of the CWA through the evening. Some of these storms could be
severe. Behind the storms, low clouds and patchy fog could
develop, especially across northeastern WY and in/around the
Black Hills.
&&
.HYDROLOGY...
Issued at 115 PM MDT Wed Jul 3 2019
No changes to the current flash flood watch. PWs are 175% of
average and soils are saturated, especially across northwestern
SD. Expect some heavy rain possibly across southern SD and areas
just east of the Hills. However, with the better forcing further
north, have opted to leave the watch as is and monitor for
possible warnings later this afternoon and evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ001-002-012>014-
024-025-072-073.
WY...Flash Flood Watch through late tonight for WYZ054-056-057-071.
&&
DISCUSSION...MLS
AVIATION...Pojorlie
HYDROLOGY...MLSHazardous weather outlook, Jul 3, 1:57 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Rapid City SD
257 PM MDT Wed Jul 3 2019
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
257 PM MDT Wed Jul 3 2019 /357 PM CDT Wed Jul 3 2019/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...This Afternoon and Tonight
Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 3, 2:52 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
352 PM MDT Wed Jul 3 2019
SDZ024-072-073-032230-
Northern Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
352 PM MDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EASTERN
LAWRENCE COUNTIES UNTIL 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm over
Piedmont, or 13 miles southeast of Sturgis, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Summerset, Nemo, Piedmont, Tilford and Dalton Lake.
This includes Interstate 90 in South Dakota between Mile Markers 40
and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4417 10350 4426 10353 4440 10325 4420 10312
TIME...MOT...LOC 2151Z 248DEG 25KT 4425 10338
Sherburn
Special weather statement, Jul 3, 2:59 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
359 PM MDT Wed Jul 3 2019
SDZ027>029-WYZ058-032245-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Weston WY-
359 PM MDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER...SOUTHWESTERN
PENNINGTON AND SOUTHEASTERN WESTON COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elk Mountain Lookout to 5 miles west of
Dewey. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dewey, Bear Mountain Lookout, Medicine Mountain, Jewel Cave National
Monument and Elk Mountain Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota...and northeastern
Wyoming.
LAT...LON 4347 10406 4350 10406 4350 10419 4380 10406
4404 10356 4351 10381 4346 10404
TIME...MOT...LOC 2158Z 239DEG 26KT 4374 10402 4351 10414
SherburnLocal storm report, Jul 3, 3:05 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 NNE WEWELA 43.05N 99.76W
07/03/2019 E1.00 INCH TRIPP SD PUBLIC
&&
MESpecial weather statement, Jul 3, 3:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT Wed Jul 3 2019
SDZ024-028-032245-
Northern Black Hills SD-Central Black Hills SD-
411 PM MDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mystic, or 8 miles northwest of Hill City, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nemo, Silver City, Rochford, Mystic, Pactola Reservoir and Roubaix
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4405 10375 4409 10388 4421 10379 4434 10359
4433 10356 4399 10342 4398 10369
TIME...MOT...LOC 2211Z 247DEG 11KT 4404 10364
SherburnLocal storm report, Jul 3, 3:24 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 5 E PORCUPINE 43.24N 102.23W
07/03/2019 E1.75 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
MELocal storm report, Jul 3, 3:25 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 E PORCUPINE 43.24N 102.23W
07/03/2019 E50 MPH OGLALA LAKOTA SD TRAINED SPOTTER
&&
ME